13. Feb, 2015

Withdrawing Over 65 - To do or not to do?


I’ve been reading recently as to whether the older generation should even consider withdrawal due to the intensity of the possible symptoms they could be faced with. Of course there will still be those who have no trouble at all and stop the drugs fairly easily. For those amongst us who suffer a difficult and prolonged withdrawal from benzodiazepine drugs the question is going to arise as to whether it’s worth losing, perhaps years, from the shorter life we have left.


It’s also possible that the older generation may have been taking the drugs as sleeping tablets or anti anxiolytics for many, many years perhaps even starting as teenagers in the sixties when the drugs were considered a safe cure for just about everything and touted as mother’s little helpers. I was one of this generation being prescribed Temazepam for insomnia in the early seventies.  This will inevitably make for a more difficult time trying to quit as the brain has suffered down regulation for so long. Nevertheless it is possible, as I’ve proved.


There are fors and againsts withdrawal in the latter stages of life. I can only relate what has happened to me and what I’ve found out on this journey to freedom. I was suffering on the sleeping tablets even at a very low dose. They did nothing to help me sleep and were making my insomnia worse than ever. I had numerous minor complaints such as a tiredness, poor cognitive function, poor memory, lethargy, night sweats, over reaction to events, periods of intense, inexplicable anxiety, panic attacks and a variety of physical symptoms such as back pain, urinary frequency with painful urination, rheumatism throughout my body and Irritable Bowel Syndrome. I had a cystoscopy and bowel and kidney investigation due to bleeding but nothing was found. I was diagnosed with numerous psychiatric disorders over the years but never truly believed any diagnosis as I was a happy, confident person and symptoms would descend out of the blue. I was a conundrum but believed it all to be the result of my hysterectomy and early menopause in my twenties. When it finally became too much and the anxiety reached unbearable proportions I was nearly 66 years old and retired with more time on my hands to enjoy life but no energy to do so. Constant trips to the doctor with changes of sleeping tablets caused a ramping up of symptoms leading me to suspect and research until the light finally dawned. I stopped ‘cold turkey’ but urge those of you reading this not to follow my example. The brain needs time to adapt slowly with a proper taper. I was impatient!


I’ve never regretted what I’ve done. I hope I’ve warded off dementia, and cognitive decline which are now proved to be caused by benzodiazepines. If you read the ‘articles’ page I’ve included on this website you can see that the awful results of taking these drugs have been well acknowledged for some time.  However, in spite of press and news releases, little has changed over the last forty years to inform doctors and the public. It is so very sad and totally inexplicable. I can only say that life off the benzos is very different from the years of my dependency and I’m looking forward to a happy and peaceful old age without prescription drugs as far possible. The years I have lost are possibly a small price to pay for how I am feeling now. I still have time left to enjoy my growing grandchildren and for them to get to know me as a happy, loving grandma.


So, Should you withdraw if over 65? For me, it’s a resounding YES but it’s an individual decision that must be taken in consultation with your doctor and a consideration of any symptoms you are suffering either on the drugs or while tapering. Just do your research and find out as much as you can and what to expect then decide if this is the life changing decision you want to make.


This may be a useful link to help you and your doctor decide if withdrawal is right for you.....